Despite Safety Risks, Prescribers Receive Little Guidance of Monitoring Antipsychotic Clozapine

A new review finds a lack of available guidance on how to effectively monitor adverse effects of antipsychotic drug clozapine.

5
6010

Clozapine is an atypical antipsychotic that is often used as a last resort to treat schizophrenia that has not been responsive to other drugs, also known as “treatment-resistant schizophrenia” (TRS), due to its adverse side effects, some of which are life-threatening. A new review published in CNS Drugs analyzes the current available treatment guidelines for monitoring the potential negative side effects of clozapine. Shockingly, based on their inclusion criteria, the authors only found one existing guideline. They offer recommendations for symptom monitoring to be included in the development of future guidelines.

The authors, led by Sarah Smessaert of the Katholieke Universiteit Leuven in Belgium, write:

“Despite the evidence that patients on clozapine have lower mortality and enhanced quality of life, and that no other antipsychotic is as effective for TRS, many psychiatrists remain reluctant to prescribe clozapine due to safety concerns. Clozapine initiation is often delayed by a mean of 4 years, and other antipsychotics are often used instead in ways not recommended by therapeutic guidelines.”

Clozapine is the current standard of care in treating TRS across different guidelines for the treatment of schizophrenia. It is touted to be effective, particularly for people with schizophrenia who are experiencing suicidality or aggression.

However, clozapine is also associated with a number of common adverse effects, such as fever, sedation, gastrointestinal issues, and excessive saliva flow (which in turn can lead to aspiration pneumonia), among others. There are also less common but more severe side effects caused by clozapine, which include myocarditis or inflammation of the heart muscle, convulsions, and neuroleptic malignant syndrome, which, if left untreated, is potentially life-threatening. Due to the number of negative side effects associated with clozapine, prescribers tend to be reluctant to prescribe it.

You've landed on a MIA journalism article that is funded by MIA supporters. To read the full article, sign up as a MIA Supporter. All active donors get full access to all MIA content, and free passes to all Mad in America events.

Current MIA supporters can log in below.(If you can't afford to support MIA in this way, email us at [email protected] and we will provide you with access to all donor-supported content.)

Donate

5 COMMENTS

  1. This is a puzzling article. It is not clear what the complaint is. Is it that clozapine is being misused or that it is not used enough? Psychiatrists that want to include clozapine in their armamentarium must study and pass a test on its use. If they don’t pass the test they cannot prescribe clozapine. Moreover, there are very strict rules governing the dispensing of clozapine which includes requiring weekly, at first, blood draws that go to biweekly, then monthly after a number of months time. No blood draws, no clozapine. Period. Thus, any alleged lack of guidance in monitoring clozapine leads not to mismanagement of clozapine, but rather to some psychiatrists never pursuing being registered to prescribe it. The most common adverse effect of clozapine is weight gain. The most serious adverse effects of clozapine are agranulocytosis and increases in eosinophils that can damage the heart. The required blood draws are designed to minimize those issues. Neuroleptic Malignant Syndrome is a very rare adverse effect of clozapine, and when it does rarely happen, those rare instances rarely include the dangerous fever, rigidity, and elevated creatine kinase that are seen in more common presentations of NMS. Yes, clozapine can cause sialorrhea, or severe drooling. There have been case reports of people aspirating the saliva causing pneumonia. Curiously, a British study found that 2/3 of the cases of pneumonia in clozapine recipients can be attributed to the schizophrenia itself, as rates are high whether medicated or not. Of note, there are ways to manage sialorrhea. Ideally, clozapine should be used more often, and earlier in the course of treatment by doctors who know what they are doing.

    Report comment

      • You may be right, Steve. But to a large degree, I am asking what the point is. Perhaps you can tell me. Is it that clozapine is too dangerous to use? Is it that it is a wonderful, but dangerous drug that psychiatrists should be better prepared to use? Is it that psychiatrists are too lazy and negligent to be granted rights to use it? Is it that drugs of any kind are poisons that should never be used, and clozapine is just one more example?

        Report comment

        • It is not about Clozapine per se. It’s about doctors playing fast and loose with the facts and the system being based on incorrect assumptions and guidance. I’d say it’s one more example of how patients are assured that doctors have all the know-how to use these drugs responsibly when they really do not, no matter how responsible they are. By the way, I consider it a pretty cheap shot to toss out that doctors have to be “lazy and negligent” to make Clozapine use a risk not worth the benefits. There are very good reasons it fell into disuse, as you very well know, and they had nothing to do with negligence.

          Report comment

  2. Thank you for this article, Ashley, and thank you for your comments, Scott and Steve. I think it’s important for all of us to go outside of our favorite “echo chambers” and try to have civil dialogue with people who have a different perspective. I’m trying to do that myself, so I thank you for your critical comments, Scott. I could see why you might be legitimately confused as to whether the article was faulting psychiatrists for misusing clozapine or not using it enough, as I was initially wondering that myself.

    However, the point of view that current psychiatry overemphasizes the biomedical model, and the “growing support for therapeutic, rather than medicinal, approaches to addressing TRS” was quite apparent. I definitely share the critique of researchers cited by the author
    that “models of ‘mental illness’ that reduce psychological issues to the brain exacerbate issues and lack any kind of empirical support”.

    I note that there is a very serious adverse effect of clozapine that is not even mentioned in this article. My daughter developed severe OCD after clozapine was forced on her. OCD was not one of the issues that brought her into contact with psychiatry, but only emerged several years later after she had been switched from a first to second generation antipsychotic medication. The symptoms were relatively mild until she was forced on clozapine on a very dubious basis during a very long and torturous hospitalization. Then it became severe and quite debilitating.

    It has been well documented but apparently not well publicized that OCD can emerge or worsen following switch from first to second generation antipsychotic medications, with clozapine being the worst. Here is the link to an article reporting on this:

    https://pubmed.ncbi.nlm.nih.gov/25256097/

    This was exactly the pattern that occurred with my dear daughter. As I said, OCD was not in the picture until around 3 years into her “treatment” and became raging after the debacle with clozapine. I believe it was the driving force behind her jumping out of a moving car, suffering a fractured skull and dying 3 days later.

    Report comment

LEAVE A REPLY